Oklahoma, 2024

Damaging Winds in Oklahoma, August 18, 2024

August 18, 2024 · NWS OUN · 7 events in 1 county or zone

On the periphery of a Mesoscale Convective System (MCS) across the western Ozarks, convective outflow helped foster the development of a few thunderstorms across northern Oklahoma. Despite weak wind shear, strong regional instability promoted a few transient severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

On the periphery of a Mesoscale Convective System (MCS) across the western Ozarks, convective outflow helped foster the development of a few thunderstorms across northern Oklahoma. Despite weak wind shear, strong regional instability promoted a few transient severe thunderstorms. A significant downburst event occurred in east-central Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 1:28 PM CST, 3 hours 17 minutes earlier. Its key messages:

  • Updated at 223 PM CDT Sun Aug 18 2024
  • Dangerous heat continues today with relief arriving across north central Oklahoma on Monday.
  • Elevated fire weather conditions are expected across southwest Oklahoma and north Texas this afternoon and Monday afternoon.
Area forecast discussion, Aug 18, 1:28 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
228 PM CDT Sun Aug 18 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 223 PM CDT Sun Aug 18 2024

  - Dangerous heat continues today with relief arriving across
    north central Oklahoma on Monday.

  - Elevated fire weather conditions are expected across
    southwest Oklahoma and north Texas this afternoon and Monday
    afternoon.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 223 PM CDT Sun Aug 18 2024

As we bake another day under sunny skies, hope is on the horizon in
the form of a backdoor cold front (that is, a cold front approaching
from the northeast) arriving at our doorstep this evening. This
front will progress across the area overnight, reaching
approximately a Woodward to Norman line by sunrise. A few showers
and storms are expected northeast of our forecast area tonight, but
chances of these impinging on our counties are very low.

The front slows down during the day tomorrow, giving a strong
gradient between cooler temperatures to the northeast behind the
front and continued dangerous heat to the southwest ahead of the
front. Add in high dewpoints persisting over the eastern half of
Oklahoma, and the current forecast calls for another heat advisory
roughly south of I-40.

Additionally, western north Texas and southwest Oklahoma will once
again see RH values drop into the mid to upper teens, yielding
patchy elevated RFTIs coincident with ERCs in the 80-90th percentile
range.

Day

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 223 PM CDT Sun Aug 18 2024

...Cooler temperatures progress southwestward.

As the upper ridge retrogrades, the cold front will continue its
southwestward progression Monday night. By Tuesday, most of the
forecast are will experience some relief from the heat, with the
coolest temperatures across northern and central Oklahoma (even down
to the upper 80s in north central Oklahoma). Unfortunately, western
north Texas and parts of far southwest Oklahoma won't see most of
the benefit as they continue to flirt with heat advisory criteria
through the week. Toward late week, temperatures gradually start to
even back out.

...Low chance for continued elevated fire weather in western north
Texas on Tuesday.

Elevated fire weather is not out of the question in western north
Texas after Monday, but slightly cooler temperatures will make it
less likely to drop below the 20% RH criteria. One thing that will
have to be watched is whether westerly 850mb flow can enhance wind
speeds and temperatures Tuesday afternoon, but current model data
suggests that this too is low probability (850mb winds are not
forecast to be that strong and the flow looks more southwesterly
during the afternoon hours).

...Rain chances remain minimal through the week as the upper ridge
continues to dominate.

We'll see some low rain chances outside the northeastern periphery
of our forecast area again Tuesday night, but again this is unlikely
to affect our counties. That's really the closest we get to any rain
chances through Friday. There's some signal in the deterministic
models that the pattern may start to shift this weekend, but
probabilistically the chance for rain Saturday / Sunday remains
below 10%.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Sun Aug 18 2024

VFR conditions are expected. A front will move slowly into the
northeastern half of Oklahoma from the north and turn winds to
northeast at KPNC and KSWO tonight, reaching central Oklahoma
around sunrise Monday. Moderately gusty southwest wind will
prevail over the western half of Oklahoma this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  96  72  90 /   0   0   0   0
Hobart OK         76 106  72 100 /   0   0   0   0
Wichita Falls TX  78 109  75 103 /   0   0   0   0
Gage OK           71 100  68  95 /   0   0   0   0
Ponca City OK     72  90  69  86 /  10  10  10   0
Durant OK         77 104  75  95 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ004>011-014>017-
     021>024-027-033>039-044-045.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ012-
     013-018>020-025-026-028>032-040>043-046>048-050>052.

     Heat Advisory from noon to 9 PM CDT Monday for OKZ023-027>048.

     Excessive Heat Warning from noon to 9 PM CDT Monday for
     OKZ050>052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.

     Heat Advisory from noon to 9 PM CDT Monday for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...09
Hazardous weather outlook, Aug 18, 2:48 AM CST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
348 AM CDT Sun Aug 18 2024

OKZ004>048-050>052-TXZ083>090-190900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
348 AM CDT Sun Aug 18 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Widespread 105 to 115 degree heat indices are expected across
Oklahoma and western north Texas this afternoon and early evening.

.Fire Weather...
Elevated fire weather conditions are expected this afternoon
across southwestern Oklahoma and adjacent parts of north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
Dangerous heat will continue across southwest Oklahoma and
adjacent parts of north Texas throughout much of the week.
Elsewhere, some relief from the heat is expected beginning on
Monday across north central Oklahoma. This relief will spread
farther to the southwest into central Oklahoma on Tuesday.

.Fire Weather...
Elevated fire weather conditions are possible Monday afternoon
across southwestern Oklahoma and adjacent parts of north Texas.

.Thunderstorms...
There are low chances of thunderstorms across north central
Oklahoma Sunday night into Monday morning and Monday night into
Tuesday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Aug 18, 4:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
526 PM CDT Sun Aug 18 2024

OKZ007-012-182300-
Garfield OK-Grant OK-
526 PM CDT Sun Aug 18 2024

...A strong thunderstorm will impact portions of southeastern Grant
and northeastern Garfield Counties through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Kremlin, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Garber, Kremlin, Breckenridge, and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3641 9782 3654 9786 3663 9759 3640 9753
TIME...MOT...LOC 2225Z 257DEG 8KT 3650 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MAD

The radar

The Vance AFB radar (KVNX), 52 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 18, 4:45 PM CST
Where
Garfield County, 2.53 mi S of Breckinridge
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.403, -97.728

Relayed images showing significant thunderstorm wind damage to a farmstead, including a wooden machine shed destroyed and a small metal silo blown over. Time is radar estimated.

Thunderstorm Wind, Garfield

When
August 18, 4:50 PM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Thunderstorm Wind, Garfield

When
August 18, 4:50 PM CST
Where
Garfield County, 2.81 mi N of Fairmont
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.390, -97.693

Relayed images showing multiple power poles blown down or snapped along a stretch of Market Avenue from South 102nd Street to South 150th Street. Time is radar estimated.

Thunderstorm Wind, Garfield

When
August 18, 4:55 PM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Thunderstorm Wind, Garfield

When
August 18, 5:00 PM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Thunderstorm Wind, Garfield

When
August 18, 5:05 PM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Thunderstorm Wind, Garfield

When
August 18, 5:10 PM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203006, 1202996, 1203009, 1203000, 1203001, 1202998, 1203002.